Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Burlington, VT

July 15, 2012Clinton County, New York

NWS Burlington, VT issued this special weather statement at Jul 15, 2012, 3:25 PM EDT for Clinton County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 3:25 PM EDT (19:25 UTC)
Expired
Jul 15, 2012, 4:15 PM EDT
In force
50 min
Issued by
NWS Burlington, VT

County Clinton County, NY

The radar

The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WWUS81 KBTV 151925
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EDT SUN JUL 15 2012

NYZ028-030-031-034-035-152015-
EASTERN CLINTON NY-EASTERN ESSEX NY-SOUTHERN FRANKLIN NY-
WESTERN CLINTON NY-WESTERN ESSEX NY-
325 PM EDT SUN JUL 15 2012

...A CLUSTER OF HEAVY RAIN PRODUCING THUNDERSTORMS WILL MOVE THROUGH 
CLINTON...NORTH CENTRAL ESSEX AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 317 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY 
HEAVY RAIN WAS LOCATED FROM CANNON CORNERS TO 5 MILES EAST OF AXTON 
LANDING...MOVING EAST AT 10 MPH.

THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL...UP TO ONE INCH IN 
ONE HOUR AND ARE MOVING INTO AN AREA WHICH HAS ALREADY RECEIVED 
LOCALIZED AMOUNTS OF AROUND ONE INCH. THIS WILL CAUSE WATER TO POND 
ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON 
SMALL STREAMS AND CREEKS. 

THESE THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING FREQUENT 
LIGHTNING...GUSTY WINDS UP TO 30 MPH...AND SMALL PEA-SIZED HAIL.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CANNON CORNERS...SARANAC LAKE...CHAZY LAKE...RIVERVIEW...RAY BROOK...
ALTONA...UNION FALLS...DANNEMORA...MOOERS...LAKE PLACID...
MOFFITTSVILLE...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4453 7343 4426 7390 4412 7440 4501 7384
      4502 7339

$$

MUCCILLI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:01 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 15, 3:01 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
301 PM EDT SUN JUL 15 2012

.SYNOPSIS...
ANOTHER WARM AND HUMID DAY EXPECTED ACROSS THE NORTH COUNTRY WITH
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH
TEMPERATURES INTO THE 80S TO NEAR 90 DEGREES. ADDITIONAL SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
MONDAY AND AGAIN TUESDAY...WITH A COOLING TREND ANTICIPATED BY
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 112 PM EDT SUNDAY...MINOR CHANGES TO PREVIOUS FORECAST...MAINLY
TO ADJUST TEMPS UP AT BIT AS BTV ALREADY HIT 89 DEGREES AND A FEW
OTHER SITES TRENDING WARMER AS WELL. SHOWERS AND THUNDERSTORMS
HAVE FORMED ALONG A LINE FROM MALONE TO MONTPELIER WITH SOME SIGNS
OF MORE CONVECTION POPPING UP SOUTHWEST ACROSS THE DACKS AND
SOUTHERN CHAMPLAIN VALLEY. HAVE MAINTAINED LIKELY POPS WITH THE
THINKING THAT STORMS WILL CONTINUE TO POP...BUT CONFIDENCE IS
LOWERING THROUGH TIME BASED ON INCREASING CLOUD COVER.
NEVERTHELESS...THERE WILL BE SCATTERED STORMS OUT THERE...SOME
WITH HEAVY RAIN. MAX TEMPS PROBABLY BEING REALIZED NOW DUE TO
CLOUD COVER...AND SHOULD STABILIZE AND SLOWLY DROP THROUGH THE
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 445 AM EDT SUNDAY...TONIGHT...AREAL COVERAGE/INTENSITY OF
SHOWERS/STORMS WL DECREASE AS SFC HEATING IS LOST.
HOWEVER...LEFTOVER MOISTURE WL KEEP DWPTS IN THE 60S WITH LIGHT
TRRN DRIVEN SFC WINDS. THIS WL RESULT IN AREAS OF
FOG...ESPECIALLY IN LOCATIONS WHICH RECEIVE RAIN ON SUNDAY. IN
ADDITION...RH VALUES WL BE HIGH WITH A MUGGY AIRMASS IN PLACE.
THINKING LOWS WL RANGE FROM THE U50S NEK/DACKS TO U60S CPV/SLV.

FCST FOCUS WL BE CHCS FOR CONVECTION...FOLLOWED BY TEMPS. ON
MONDAY...5H VORT APPROACHES SLV BY 00Z...BUT OVERALL DEEP LAYER
MOISTURE IS VERY LIMITED AND INSTABILITY IS WEAK. WL MENTION SCHC
POPS FOR LATE MONDAY INTO MONDAY EVENING ASSOCIATED WITH
APPROACHING S/W ENERGY. BEST DEEP LAYER SHEAR WL BE ALONG AND
NORTH OF OUR CWA THRU 06Z TUES. PROGGED 85H TEMPS NEAR 16C
SUPPORT HIGHS BACK INTO THE M80S MTNS TO L90S WARMER VALLEYS. ON
MONDAY NIGHT...S/W ENERGY CONTS TO MOVE ACRS OUR NORTHERN/CENTRAL
ZNS...ALONG WITH SLIGHTLY BETTER 850 TO 500MB RH. WL CONT TO
MENTION SCHC POPS...WITH TEMPS MAINLY IN THE 60S TO NEAR 70F.

TUESDAY...SFC LOW PRES TRACKS TO OUR NORTH...WHILE ANOTHER SURGE OF
WAA DEVELOPS ACRS OUR CWA...AHEAD OF APPROACHING COLD FRNT. SOME
UNCERTAINTY TO HOW WARM TEMPS WL BE ON TUES...WITH MAV SHOWING 89F
FOR BTV...WHILE MET HAS 96F. GIVEN...A VERY WARM START AND PROGGED
85H TEMPS NEAR 20C BY BOTH THE GFS/NAM...WL MENTION HIGHS IN THE
U80S MTNS TO L/M 90S. IN ADDITION...SOUTHWEST FLW AHEAD OF FRNT WL
PUSH HIGHER DWPTS INTO OUR REGION...MAKING IT FEEL VERY HUMIDITY.
BEST 5H S/W ENERGY AND SFC CONVERGENCE ASSOCIATED WITH SFC BOUNDARY
APPROACHING OUR WESTERN CWA AROUND 00Z. WL MENTION CHC POPS AFT 18Z
AND THE POTENTIAL FOR STRONG/SEVERE STORMS WL NEED TO BE WATCHED
OVER THE NEXT COUPLE OF DAYS. BOTH GFS/NAM SHOW CAPE VALUES BTWN
1800 AND 2000 J/KG AND 0 TO 6KM SHEAR INCREASES TO 40 KNTS WITH
APPROACHING TROF. TIMING OF SYSTEM AND AMOUNT OF INSTABILITY WL
DETERMINE THE AREAL COVERAGE/INTENSITY OF STORMS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 249 PM EDT SUNDAY...COOLER AND DRY WEATHER FORECAST FOR THE
EXTENDED PERIOD. RIDGE OVER CENTRAL US RE-ESTABLISHES FROM MID
WEEK ONWARD...WITH DOWNSTREAM TROUGH OVER THE EASTERN US. CENTER
OF UPPER LOW WILL BE OVER NORTHERN QUEBEC AT THE START OF THE
EXTENDED PERIOD...WITH WEST TO NORTHWEST FLOW OVER THE FORECAST AREA.
LOW LEVEL FLOW GENERALLY WEST TO NORTHWEST AS WELL...WITH LITTLE
MOISTURE TO WORK WITH. PERIODIC WEAK SHORTWAVE TROUGHS MOVE
THROUGH THE UPPER LOW AND THE UPPER TROUGH SLOWLY SHIFTS EAST
THROUGH FRIDAY. HOWEVER WITH LIMITED MOISTURE COULDN'T GO ABOVE SLIGHT
CHANCE POPS. TOWARD THE END OF THE PERIOD SATURDAY AND SUNDAY SOME
MODEL DIFFERENCES BETWEEN THE ECMWF AND GFS ON THE TIMING OF A
SHORTWAVE KICKER TO DISLODGE THE EASTERN TROUGH. AS A RESULT LOWER
CONFIDENCE IN PRECIPITATION AND TEMP FORECAST FOR NEXT WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...VFR CONDITIONS WITH AREAS MVFR THIS AFTERNOON
AND EVENING IN SHOWERS. SHOWERS HAVE BEGUN TO FORM AFT 16Z IN THE
ADIRONDACKS...AND WILL CONTINUE ACROSS THE FORECAST AREA THIS
AFTERNOON INTO EARLY EVENING. LOW LEVEL HUMIDITY WILL REMAIN HIGH
OVERNIGHT...AND MVFR TO IFR CIGS/VIS WILL DEVELOP. LOWER CIGS/VIS
AT THE USUAL KSLK AND KMPV. CONDITIONS TO IMPROVE AFT 12Z MONDAY
AND BE VFR BY 14Z.

OUTLOOK 18Z MONDAY THROUGH THURSDAY...

18Z MONDAY THROUGH 18Z TUESDAY...VFR WITH WIDELY SCATTERED MVFR IN
SHOWERS MONDAY EVENING.

18Z TUESDAY THROUGH 00Z THURSDAY...VFR LOWERING TO MVFR AT TIMES
IN SCATTERED SHOWERS/THUNDERSTORMS DUE COLD FRONT WEDNESDAY
AFTERNOON/EVENING.

00Z THURSDAY THROUGH 00Z FRIDAY...VFR.

&&

.EQUIPMENT...
IMPORTANT RADAR UPGRADES ARE IN PROGRESS...

THE WSR-88D IN FORT DRUM NEW YORK (KTYX) IS CURRENTLY DOWN FOR ITS
SCHEDULED DUAL-POLARIZATION UPGRADE. WORK IS NEARLY COMPLETED, AND
THE RADAR WILL LIKELY RETURN TO SERVICE ON MONDAY.

THE WSR-88D IN COLCHESTER VERMONT (KCXX) IS SCHEDULED NEXT FOR ITS
DUAL-POLARIZATION UPGRADE. WORK IS SCHEDULED TO BEGIN TUESDAY
(7/17)...AND THE RADAR WILL THEN BE DOWN FOR 4-7 DAYS ONCE WORK
COMMENCES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...LAHIFF
SHORT TERM...TABER
LONG TERM...HANSON
AVIATION...HANSON
EQUIPMENT...HANSON
Hazardous weather outlook, Jul 15, 4:42 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
442 AM EDT SUN JUL 15 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-160845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
442 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...WITH
HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND BRIEF GUSTY WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SURFACE COLD FRONT WILL PRODUCE ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS COULD BE STRONG...WITH SMALL HAIL...GUSTY WINDS...AND
LOCALIZED HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 2:26 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
226 PM EDT SUN JUL 15 2012

VTZ003-004-006>008-010-151930-
CALEDONIA VT-ESSEX VT-LAMOILLE VT-ORANGE VT-ORLEANS VT-WASHINGTON VT-
226 PM EDT SUN JUL 15 2012

...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH CALEDONIA...
EASTERN WASHINGTON...NORTH CENTRAL ORANGE...SOUTHEASTERN LAMOILLE...
SOUTHEASTERN ORLEANS AND SOUTHWESTERN ESSEX COUNTIES...

AT 220 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
WESTERN CALEDONIA AND EASTERN WASHINGTON COUNTIES...MOVING EAST AT
10 MPH.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAIN WHICH WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. RADAR ESTIMATES OF 1 TO 1.5 INCHES OF RAIN HAVE
FALLEN IN THE PAST HOUR.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH WOODBURY...MARSHFIELD...WEST GROTON...STILLWATER STATE PARK...
WOLCOTT...LOWER CABOT...HARDWICK...CABOT...NORTH WOLCOTT...EAST
CABOT...SOUTH WALDEN...PEACHAM...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4440 7175 4439 7179 4435 7181 4433 7187
      4434 7191 4432 7202 4428 7206 4425 7204
      4421 7205 4414 7259 4452 7270 4485 7198

MUCCILLI
Local storm report, Jul 15, 3:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             1 WNW WEST DANVILLE     44.42N  72.22W
07/15/2012  M0.75 INCH       CALEDONIA          VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1200255

MUCCILLI
Special weather statement, Jul 15, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EDT SUN JUL 15 2012

NYZ028-030-031-034-035-152015-
EASTERN CLINTON NY-EASTERN ESSEX NY-SOUTHERN FRANKLIN NY-
WESTERN CLINTON NY-WESTERN ESSEX NY-
325 PM EDT SUN JUL 15 2012

...A CLUSTER OF HEAVY RAIN PRODUCING THUNDERSTORMS WILL MOVE THROUGH
CLINTON...NORTH CENTRAL ESSEX AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 317 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY
HEAVY RAIN WAS LOCATED FROM CANNON CORNERS TO 5 MILES EAST OF AXTON
LANDING...MOVING EAST AT 10 MPH.

THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL...UP TO ONE INCH IN
ONE HOUR AND ARE MOVING INTO AN AREA WHICH HAS ALREADY RECEIVED
LOCALIZED AMOUNTS OF AROUND ONE INCH. THIS WILL CAUSE WATER TO POND
ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON
SMALL STREAMS AND CREEKS.

THESE THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS UP TO 30 MPH...AND SMALL PEA-SIZED HAIL.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CANNON CORNERS...SARANAC LAKE...CHAZY LAKE...RIVERVIEW...RAY BROOK...
ALTONA...UNION FALLS...DANNEMORA...MOOERS...LAKE PLACID...
MOFFITTSVILLE...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4453 7343 4426 7390 4412 7440 4501 7384
      4502 7339

MUCCILLI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:26 PM EDTSpecial Weather StatementBTVCaledonia, Washington64 min
Jul 15, 5:04 PM EDTSpecial Weather StatementBTVClinton56 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.